Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Twisted Groups and
Locally Toroidal Regular Polytopes


Authors: Peter McMullen and Egon Schulte
Journal: Trans. Amer. Math. Soc. 348 (1996), 1373-1410
MSC (1991): Primary 51M20
DOI: https://doi.org/10.1090/S0002-9947-96-01561-9
MathSciNet review: 1340181
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In recent years, much work has been done on the classification of abstract regular polytopes by their local and global topological type. Abstract regular polytopes are combinatorial structures which generalize the well-known classical geometric regular polytopes and tessellations. In this context, the classical theory is concerned with those which are of globally or locally spherical type. In a sequence of papers, the authors have studied the corresponding classification of abstract regular polytopes which are globally or locally toroidal. Here, this investigation of locally toroidal regular polytopes is continued, with a particular emphasis on polytopes of ranks $5$ and $6$. For large classes of such polytopes, their groups are explicitly identified using twisting operations on quotients of Coxeter groups. In particular, this leads to new classification results which complement those obtained elsewhere. The method is also applied to describe certain regular polytopes with small facets and vertex-figures.


References [Enhancements On Off] (What's this?)

  • 1. F. Buekenhout, Diagrams for geometries and groups. J. Combinatorial Theory A 27 (1979), 121--151. MR 83f:51003
  • 2. H.S.M. Coxeter, Regular skew polyhedra in $3$ and $4$ dimensions and their topological analogues. Proc. London Math. Soc. (2) 43 (1937), 33--62. Reprinted with corrections in Twelve Geometric Essays, Southern Illinois University Press (Carbondale, 1968), 75--105. MR 46:9843
  • 3. H.S.M. Coxeter, Groups generated by unitary reflections of period two. Canadian J. Math. 9 (1957), 243--272. MR 19:248
  • 4. H.S.M. Coxeter, Regular honeycombs in hyperbolic space. Proc. Internat. Congr. Math. (Amsterdam, 1954), Vol. III, Noordhoff, Groningen, and North-Holland, Amsterdam (1956), 155--169. Reprinted with corrections in Twelve Geometric Essays, Southern Illinois University Press (Carbondale, 1968), 199--214. MR 19:304 MR 46:9843
  • 5. H.S.M. Coxeter, Regular Polytopes (3rd edition), Dover (New York, 1973). MR 51:6554
  • 6. H.S.M. Coxeter and W.O.J. Moser, Generators and Relations for Discrete Groups (4th edition) Springer (Berlin, 1980). MR 81a:20001
  • 7. H.S.M. Coxeter and G.C. Shephard, Regular $3$-complexes with toroidal cells. J.Combinatorial Theory B 22 (1977), 131--138. MR 55:11140
  • 8. L. Danzer and E. Schulte, Reguläre Inzidenzkomplexe I. Geom. Ded. 13 (1982), 295--308. MR 84h:51042
  • 9. A.W.M. Dress, Regular polytopes and equivariant tessellations from a combinatorial point of view. In Algebraic Topology (Göttingen 1984), Lecture Notes in Mathematics 1172, Springer (1985), 56--72. MR 87i:52025
  • 10. B. Grünbaum, Regularity of graphs, complexes and designs. In Problèmes combinatoire et théorie des graphes, Coll. Int. CNRS No.260 (Orsay, 1977), 191--197. MR 81f:05060
  • 11. A.I. Malcev, On faithful representations of infinite groups of matrices. Mat. Sb. 8 (1940), 405--422 (Russian). English translation in Amer. Math. Soc. Transl. Ser. (2) 45 (1965), 1--18. MR 22:216
  • 12. P. McMullen, Combinatorially regular polytopes. Mathematika 14 (1967), 142--150. MR 36:4436
  • 13. P. McMullen, Realizations of regular polytopes. Aequationes Math. 37 (1989), 38--56. MR 90c:52014
  • 14. P. McMullen, Locally projective regular polytopes. J. Combinatorial Theory A 65 (1994), 1--10. MR 95a:52015
  • 15. P. McMullen and E. Schulte, Constructions of regular polytopes. J. Combinatorial Theory A 53 (1990), 1--28. MR 91c:52017
  • 16. P. McMullen and E. Schulte, Regular polytopes from twisted Coxeter groups. Math. Zeitschrift 201 (1989), 209--226. MR 90g:51031
  • 17. P. McMullen and E. Schulte, Regular polytopes from twisted Coxeter groups and unitary reflexion groups. Advances Math. 82 (1990), 35--87. MR 92f:52022
  • 18. P. McMullen and E. Schulte, Hermitian forms and locally toroidal regular polytopes. Advances Math. 82 (1990), 88--125. MR 91j:52013
  • 19. P. McMullen and E. Schulte, Regular polytopes of type $\{4,4,3\}$ and $\{4,4,4\}$. Combinatorica 12 (1992), 203--220. MR 93h:52014
  • 20. P. McMullen and E. Schulte, Finite quotients of infinite universal polytopes. In Discrete and Computational Geometry (ed. J. Goodman, R. Pollack and W. Steiger), DIMACS Series, Vol. 6 (AMS-ACM, 1991), 231--236. MR 92j:52017
  • 21. P. McMullen and E. Schulte, Higher toroidal regular polytopes. Advances Math. (to appear).
  • 22. P. McMullen and E. Schulte, Quotients of polytopes and C-groups. Discrete Comput. Geom. 11 (1994), 453--464. MR 95h:52010
  • 23. P. McMullen and E. Schulte, Abstract Regular Polytopes (monograph in preparation).
  • 24. B. Monson and A.I. Weiss, Regular $4$-polytopes related to general orthogonal groups. Mathematika 37 (1990), 106--118. MR 91k:52021
  • 25. E. Schulte, Reguläre Inzidenzkomplexe II. Geom. Ded. 14 (1983), 33--56. MR 85d:51006
  • 26. E. Schulte, Amalgamations of regular incidence-polytopes. Proc. London Math. Soc. (3) 56 (1988), 303--328. MR 88k:51044
  • 27. E. Schulte, On a class of abstract polytopes constructed from binary codes. Discrete Math. 84 (1990), 295--301. MR 91j:52014
  • 28. E. Schulte, Classification of locally toroidal regular polytopes. In Polytopes: Abstract, convex and computational (ed. T. Bisztriczky et al.), NATO ASI Series C 440, Kluwer (Dordrecht, 1994), 125--154. MR 95i:52001
  • 29. J. Tits, Buildings of spherical type and finite BN-pairs. Lecture Notes in Mathematics 386, Springer (Berlin, 1974). MR 57:9866
  • 30. A.I. Weiss, An infinite graph of girth $12$. Trans. Amer. Math. Soc. 283 (1984), 575--588. MR 85j:52023
  • 31. A.I. Weiss, Incidence-polytopes of type $\{6,3,3\}$. Geom. Ded. 20 (1986), 147--155. MR 87e:52013

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 51M20

Retrieve articles in all journals with MSC (1991): 51M20


Additional Information

Peter McMullen
Affiliation: Department of Mathematics, University College London, Gower Street, London WCIE 6BT, England
Email: p.mcmullen@ucl.ac.uk

Egon Schulte
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Email: schulte@neu.edu

DOI: https://doi.org/10.1090/S0002-9947-96-01561-9
Keywords: Polyhedra and polytopes; regular figures, division of space
Received by editor(s): January 7, 1995
Additional Notes: Supported by NSF grant DMS-9202071
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society